Hail, Bowie
- When
- February 21, 7:45 AM CST
- Where
- Bowie County, 2.41 mi WSW of Siloam
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -94.620
Hail was reported in the Dalby Springs community.
A deep upper level trough ejected out of the Four Corners region of the country and into the plains during the afternoon hours of February 21st. elevated convection became rather widespread across the region and most of these storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep upper level trough ejected out of the Four Corners region of the country and into the plains during the afternoon hours of February 21st. During the morning of the 21st...elevated convection became rather widespread across the region and most of these storms produced hail. A warm front was located across the Southeast Texas and Southern Louisiana coast during the early morning hours of the 21st but as the day progressed...the warm front came north to near the Interstate 20 corridor of Northeast Texas and Northern Louisiana. This lead to a very warm and unstable airmass infiltrating the region from the south. Low level shear was very strong both in speed and direction along the vicinity of this warm front and as as result...a few tornadoes developed across the region. Otherwise...the storms continued to produce hail and some wind damage from straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 21, 4:52 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 452 AM CST THU FEB 21 2013 .DISCUSSION... WELL ADVERTISED AND HIGHLY UNCERTAIN WEATHER EVENT THAT HAS BEEN ANTICIPATED FOR THE BETTER PART OF THE LAST WEEK IS FINALLY HERE. POTENT UPPER TROUGH IS BEGINNING TO EJECT NEWD OUT OF SRN NM AND INTO THE TX/OK PANHANDLES. AT THE SFC..A BROKEN LINE OF TSTMS HAS DEVELOPED AHEAD OF A PACIFIC COLD FRONT ACROSS WRN TX. A WARM FRONT EXTENDS FROM A SFC LOW NEAR KSJT EWD ACROSS CNTRL TX AND...AS OF 21/10Z...IS BETWEEN KLFK AND HUNTSVILLE TX. ELEVATED SHWRS/DRIZZLE HAVE DEVELOPED ACROSS THE WRN THREE QUARTERS OF THE CWA THIS MORNING DUE TO ISENTROPIC ASCENT. POTENTIAL FOR SEVERE CONVECTION REMAINS IN PLAY BUT IS BY NO MEANS A SLAM DUNK. TORNADIC POTENTIAL IS HIGHLY CONDITIONAL ON THE NWD PROGRESS OF THE WARM FRONT AND THE ASSOCIATED INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY. A COLD AND STABLE LOW LEVEL AIRMASS REMAINS IN PLACE AND THIS WILL PREVENT STORMS FROM BECOMING ROOTED IN THE BOUNDARY LAYER. THE ARRIVAL OF THE WARM FRONT TO NEAR THE I-20 CORRIDOR BY 18Z WILL ALSO BE FAIRLY CLOSE TO THE ARRIVAL OF THE DRYLINE/PACIFIC FRONT. THIS MAY BE TOO LATE TO PROVIDE SUFFICIENT DESTABILIZATION. THE WARM ADVECTION SHWRS AND CLOUDY SKIES WILL ALSO KEEP SFC BASED CAPE TO A MINIMUM. BULK SHEAR PROFILES ARE MORE THAN SUPPORTIVE OF ROTATING UPDRAFTS AND SUPERCELLS. IF DISCRETE SUPERCELLS CAN DEVELOP AND BECOME SFC BASED...LOW LEVEL HELICITY VALUES SUPPORT AN ISOLATED TORNADO THREAT. BEST CHANCES FOR THIS SCENARIO TO UNFOLD WILL CONTINUE TO BE SOUTH OF I-20...AND ESPECIALLY FROM DEEP E TX EWD INTO N CNTRL LA. THE MORE LIKELY CULPRIT FOR ANY SEVERE WEATHER REPORTS TODAY WILL BE IN THE FORM OF LARGE HAIL. ELEVATED SUPERCELLS ARE QUITE LIKELY ALONG AND SOUTH OF THE WARM FRONT TODAY. COMBINATION OF ELEVATED INSTABILITY...BULK SHEAR...AND COLD AIR ALOFT SHOULD BE ENOUGH TO SUPPORT A THREAT FOR ROTATING UPDRAFTS AND LARGE HAIL. DAMAGING WINDS WILL ALSO BE A THREAT WITH ANY CONVECTION. CURRENT THINKING IS THAT THE QUASI LINEAR SYSTEM ACROSS TX MAY LOSE SOME OF IT/S ORGANIZATION AS IT ENCOUNTERS THE MORE STABLE AIR ACROSS THE FOUR STATE REGION. THE SEVERE THREAT IS EXPECTED TO BE EAST OF THE AREA BY EARLY THIS EVENING AS THE PACIFIC COLD FRONT ENTERS THE CWA AND MOVES THE WARM SECTOR FARTHER EAST. QUIET WEATHER EXPECTED FOR FRIDAY THROUGH SUNDAY AFTERNOON. ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION SATURDAY. HOWEVER...LACK OF MOISTURE AND SUBSIDENCE FROM A NEARBY SFC HIGH SHOULD KEEP THINGS DRY SO POPS WERE REMOVED FROM SATURDAY. LOW TEMPS SATURDAY MORNING ARE EXPECTED TO FALL BELOW 40F AREAWIDE AND NEAR OR BELOW FREEZING ACROSS THE NW HALF OF THE CWA WITH A COLD AND DRY AIRMASS IN PLACE ALONG WITH GOOD CONDITIONS FOR RADIATIONAL COOLING. NEXT SIGNIFICANT CHANCES FOR SHWRS/TSTMS WILL LIKELY BE LATE SUNDAY AND INTO MONDAY AS ANOTHER STRONG UPPER TROUGH AND SFC LOW MOVE ACROSS THE CNTRL PLAINS PUSHING A COLD FRONT THROUGH THE FOUR STATE REGION. MEDIUM RANGE MODELS ARE IN SHARP DISAGREEMENT WITH THIS SYSTEM. 00Z GFS IS ABOUT 12 HOURS FASTER IN THE TRACK OF THE SYNOPTIC FEATURES COMPARED TO THE 00Z ECMWF. THE GFS IS ALSO COMPLETELY DRY...LIKELY DUE TO DEVELOPMENT AND TRACK OF A SFC LOW ALONG THE GULF COAST FROM SRN TX TOWARDS MOBILE BAY. THE RESULTING EASTERLY FLOW TO OUR SOUTH WOULD LIKELY CUT US OFF FROM ANY GULF MOISTURE. HOWEVER...SLY WINDS ACROSS THE CWA SHOULD BE ENOUGH TO DRAW SOME WRAP AROUND MOISTURE FROM THE GULF LOW NWD TO HELP DEVELOP SCT PRECIP. REMAINDER OF THE EXTENDED PERIODS BEYOND MONDAY REMAIN DRY. ANOTHER WEAK COLD FRONT IS EXPECTED LATE WEDNESDAY BUT LIMITED MOISTURE RETURN SHOULD PRECLUDE WIDESPREAD PRECIP DEVELOPMENT. SFC HIGH FROM THE PACIFIC NW SHOULD BUILD ACROSS THE AREA TOWARDS THE END OF NEXT WEEK REINFORCING COOL AND DRY CONDITIONS AND KEEPING TEMPS NEAR OF SLIGHTLY BELOW CLIMO. /09/ && .AVIATION... DEEP UPPER TROUGH ACROSS THE FOUR CORNERS REGION THIS MORNING WILL GRADUALLY KICK OUT INTO THE SRN/CNTRL PLAINS TODAY. THIS WILL RESULT IN ROUGH WEATHER FOR THE TAFS. 21/08Z SFC OBSERVATIONS SHOW A MIX OF MVFR/VFR CEILINGS WITH CLOUD HEIGHTS RANGING FROM AS LOW AS 22HDFT AT LFK TO 34HDFT AT MLU. A VERY STRONG NW TO SE SFC PRESSURE GRADIENT IS ALSO PRESENT ACROSS THE LOWER MISS VALLEY. MOSAIC RADAR ANALYSIS SHOWS ONLY VERY LIGHT DRIZZLE ONGOING ACROSS PORTIONS OF NE TX/NW LA/S AR ATTM BUT OUT WEST...SOME SHOWERS BEGINNING TO DEVELOP ALONG AND WEST OF THE I-35 CORRIDOR. LATEST KSHV 88D WIND PROFILER SHOWS A STRONGLY VEERED PROFILE IN THE LOWEST 5KFT WITH 50KTS NOTED AT 4 AND 5KFT FROM A SSE DIRECTION. THESE LOW LEVEL WINDS WILL ONLY INCREASE WITH TIME TODAY AS THE UPPER LEVEL DISTURBANCE KICKS OUT INTO THE PLAINS. AS THE SFC LOW CURRENTLY WEST OF JCT MOVES EAST NORTHEAST TODAY AND TAKES UP RESIDENCE ACROSS NE TX...STRONG EAST WINDS EARLY THIS MORNING WILL GRADUALLY VEER AROUND TO THE S AHEAD OF A WEST TO EAST MOVING DRYLINE BY MIDDAY AND THROUGH THE AFTERNOON. EXPECT WIND GUSTS NEAR 20KTS THIS MORNING WITH SLIGHTLY LESS WIND OUTSIDE OF CONVECTION BY THIS AFTERNOON AS THE PRESSURE GRADIENT RELAXES A BIT AHEAD OF THE DRYLINE. SHORT TERM MODEL GUIDANCE SUGGESTS THAT OVERRUNNING CONVECTION SHOULD RAPIDLY INCREASE THIS MORNING BETWEEN 12Z-15Z ACROSS THE TERMINALS WITH COVERAGE CONTINUING TO INCREASE CLOSER TO 18Z. THERE MAY BE A BREAK BETWEEN THIS OVERRUNNING CONVECTION AND DRYLINE ORIENTED CONVECTION THAT WILL LIKELY BE APPROACHING OUR NE TX TERMINAL LOCATIONS ON OR JUST BEFORE 18Z. COVERAGE WITH THE DRYLINE CONVECTION IS NOT CERTAIN BUT WILL LIKELY MAKE MENTION OF IT IN THE 12Z PACKAGE WITH VCTS. CEILINGS SHOULD IMPROVE RAPIDLY BEHIND THE DRYLINE FROM WEST TO EAST THIS AFTERNOON WITH NE TX TERMINALS LIKELY BECOMING VFR DURING THE AFTN WITH IMPROVING CEILINGS NOT EXPECTED NEAR THE MLU TERMINAL UNTIL CLOSER TO 03-06Z FRI TIMEFRAME. COLD FRONT FINALLY CATCHES THE DRYLINE TONIGHT WITH THE FRONT NEAR A TYR/TXK LINE NEAR 06Z...NEAR A LFK/SHV/ELD LINE BY 09Z AND THROUGH THE MLU TERMINAL BETWEEN 09 AND 12Z FRI. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 61 42 59 36 61 / 80 30 10 10 0 MLU 61 44 63 37 60 / 80 40 10 10 0 DEQ 47 32 55 26 55 / 80 10 10 10 0 TXK 50 38 56 30 55 / 80 30 10 10 0 ELD 49 38 59 31 57 / 80 40 10 10 0 TYR 64 38 58 33 62 / 80 10 10 10 0 GGG 62 39 58 33 62 / 80 20 10 10 0 LFK 73 44 64 36 66 / 80 30 10 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 09/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 604 AM CST THU FEB 21 2013 LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-221200- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 604 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY LATER THIS MORNING. A COLD AND STABLE AIRMASS REMAINS IN PLACE IN THE LOWEST LEVELS OF THE ATMOSPHERE AND THIS MAY LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER...A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR THE INTERSTATE 20 CORRIDOR BY NOON. SOUTH OF THIS WARM FRONT...CONDITIONS MAY BECOME MORE CONDUCIVE FOR SEVERE THUNDERSTORMS. STRONG DEEP LAYER SHEAR WILL SUPPORT A THREAT FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER AND DISCRETE SUPERCELLS WILL GENERALLY BE SOUTH OF INTERSTATE 20 UNTIL EARLY THIS EVENING. IN ADDITION...A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTH TEXAS AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE DURING THE AFTERNOON...PRIMARILY SOUTH OF INTERSTATE 20. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS. THE SEVERE THREAT WILL GRADUALLY SHIFT EASTWARDS THIS EVENING AS THE COLD FRONT MOVES ACROSS THE AREA AND THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST AS THE FRONT PASSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE SUNDAY AND INTO MONDAY AS YET ANOTHER STRONG UPPER TROUGH MOVES ACROSS THE PLAINS AND DRIVES A COLD FRONT ACROSS THE REGION. HOWEVER...INSTABILITY AND MOISTURE RETURN MAY BE LIMITED. THEREFORE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126- 221200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION- 604 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY LATER THIS MORNING. HOWEVER...A COLD AND STABLE AIRMASS LOW LEVEL AIRMASS WILL LIKELY KEEP THE POTENTIAL FOR SEVERE WEATHER LOW. A FEW THUNDERSTORMS COULD BE STRONG...ESPECIALLY LATER THIS AFTERNOON AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA AHEAD OF A COLD FRONT. GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST THIS EVENING AND TONIGHT AS THE COLD FRONT MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE SUNDAY AND INTO MONDAY AS YET ANOTHER STRONG UPPER TROUGH MOVES ACROSS THE PLAINS AND DRIVES A COLD FRONT ACROSS THE REGION. HOWEVER...INSTABILITY AND MOISTURE RETURN MAY BE LIMITED. THEREFORE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 09
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 AM CST THU FEB 21 2013
OKZ077-TXZ096-097-109-211345-
BOWIE-MCCURTAIN-RED RIVER-TITUS-
717 AM CST THU FEB 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 AM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...TITUS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
IDABEL...BOXELDER AND WILKERSON...
AT 717 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WILKERSON...OR 11 MILES NORTH OF
MOUNT PLEASANT...MOVING NORTHEAST AT 75 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
735 AM CST THU FEB 21 2013
ARZ059-OKZ077-TXZ096-097-109-111-112-211400-
BOWIE-CASS-LITTLE RIVER-MCCURTAIN-MORRIS-RED RIVER-TITUS-
735 AM CST THU FEB 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 AM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
MORRIS...RED RIVER...TITUS...CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
DALBY SPRINGS...DE KALB...HOOKS...NAPLES...NEW BOSTON...OMAHA...
SIMMS AND US 259 AND I 30 INTERSECTION...
AT 735 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OMAHA...OR 13 MILES EAST OF
MOUNT PLEASANT...MOVING NORTHEAST AT 70 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
13The Shreveport radar (KSHV), 125 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail was reported in the Dalby Springs community.
Trees and powerlines were downed west of Wells, Texas. These trees damaged a residence and a nearby barn on FM. 1911 and near the intersection with FM. 1247.
The National Weather Service conducted a storm survey across Sabine County Texas and determined that an EF1 tornado touched down north of Pineland, Texas. The tornado first touched down along Charlie Forse Road...snapping large branches along the road. The tornado then crossed FM. 1 at Strickland Crossing West...snapping and uprooting numerous trees and rolling a mobile home on its side. Other trees fell onto several homes as the tornado continued east along Strickland Crossing West...where a 74 year old female was killed as a result of severe head injuries when a tree fell onto her while she was sleeping in her mobile home. The tornado continued northeast crossing Plainview Road/FM 2024...and over a heavily wooded area while snapping additional trees...before lifting along Bennet Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Sabine | 2013-02-21 | 74 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428120, 428123, 428124.